FORUMS

Connect with people who understand what you are going through, seek advice and surround yourself with support. We're free, anonymous, and professionally moderated 24/7.

  • 47,612Members
  • 1,358,869Posts
  • 1,400,000Visitors
Something’s not right

Coming off a medication - the roller coaster

Coming off a medication - the roller coaster

Yesterday I felt the effects for the first time as I withdraw slowly from a medication I have been on for 13 years. Due to some info gained from another discussion here I discovered that a med I am on has a common side effect of back pain. I went to my doctor and we are withdrawing me from the med by slow reduction, it is now day 7 and on half-dose - maintaining this for one more week then going to quarter dose for a fortnight - then off.

So far I have experienced far more lively dreams and more disturbed sleep (always a concern because sleep is the number one indicator for me of flicking across into hypo-mania).

Yesterday, I was walking the doggits with my partner and about halfway through the 15 minute walk (to go get a coffee and little something and sit at the cafe) and I had this huge rush DOWN, just fell into a huge hole of hopelessness. BANG. There i was. My brain had collapsed into nothing, i could barely think. I was supposed to be going out with partner to visit a friend, but knew that was a bad Idea so I pulled out and stayed home. Spent a tossy-turney hour in bed trying to quieten my thoughts, then just put a DVD series in the DVD and laid on the couch watching episode after episode. Eventually the deep awfulness abated and I was so glad to feel better after a 6 hour stint of the dry-awfuls.

I try hard to not attribute every fluctuation in mood or pain levels as attributed to the medication withdrawal and I want so much to not panic and assume that the feelings, thoughts and effects are permanent (that's how it feels when it hits) ie. "always like this..." loss of hope in an instant.

Anyways - I am just starting this thread to have a touchstone. Other's must also go through medication changes and the horrible things this does, what tools do you use to get through the period of withdrawal?

18 replies

1 - 10 of 18

In response to: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

@Chris, sounds like a good plan to not muck about with your meds until things have settled down, grief is a hard time and unsettling specially as you aren't there with family... and waiting 'till after your op. sounds like a good strategy now. Hope the op goes well.

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

Important issue for dicussion. @MoonGal

I try not to let lability of my mood and thoughts get in the way of the plans for the day too much ... unless it is impossible to control them and so I go slower and let them run their course.

I used to limit driving and going into town on bad days ... but it has been a long time since I have needed to do that.

In response to: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

Hi @MoonGal

Just checking in to see how everything is going with your withdrawal from your medication?

Hope all is well and you are doing okay.

Let us know you are.

Outlanderali

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

Actually let me rephrase that last comment.

I havent been allowed to drive onto town for last few months and I am ssoooo glad.

off topic sorry.

Is it possible to use a med for agitation or relaxant to help on the particularly bad days when coming off main medication? Or do you do that anyway?

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

.

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

@Appleblossom - I have a prn anti-psychotic, but rarely use them. I think your doctor could give you advice as to the best use of prn medication (“pro re nata,” which means “as the thing is needed.”) and which ones would be best to use.

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

Well came up with a plan with my gp to reduce this medication. I am not comming off it completely, just reducing the dose. With the higher dose all i want to do is sleep all the time. At times it hits suddenly and i feel like i could fall asleep on the spot. Feel like i have no quality of life.

So started reduction two days ago. First night, very vivid dreams. Bad Palpitations anxiety. I felt like i was going to have a heart attack. Last night was better, and i have felt better in myself today. Not quiet so tired. I had to go out and do the grocery shopping this morning, and i stopped at maccas for a coffee. Well i sat there for over an hour. Just sitting quietly with my own thoughts. I really needed the time out away from family. With everything thats been going on lately. Still waiting to hear when my sisters funeral is. Its been nearly two weeks since she died. Well enough of that. Monday i will drop the dose again. My gp said to do drop the dose every four days and make it longer if having bad side effects. So it will take me a couple of weeks to get to the lower dose.

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

You have had such a lot going on @Chris. You are coping with so much and the med reduction.

I usually need quite a lot of time at least a few hours every day ... of quiet time.

thinking of you

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

.

In response to: Re: Coming off a medication - the roller coaster

Re: Coming off a medication - the roller coaster

Sounds like your doing tough today MoonGal. But dispite that you are doing something positive, going for a walk.

Me , I got up at eight. Had an email from my cousin that told me nothing. Feeling very grumpy, so went back to bed and slept till nearly midday.

Ok so will have some lunch then i want to do some cooking. A slice and cake, then a shepherds pie for dinner tonight.

1 - 10 of 18